A unique case highlighting the need for physicians to be aware of the potential electrolyte disturbances that can occur during bowel prep for a colonoscopy.
A 79-year-old female presented to the emergency department (ED) from home with acute mental status changes over a period of one hour. Family reported this to be in the midst of bowel prep for a routine colonoscopy that was to take place the following day. Of note, patient had one documented reaction to traditional bowel prep several years prior therefore dulcolax coupled with PEG was chosen as an alternative. Therefore, she had taken 10 mg of bisacodyl on the night preceding the ED visit. The patient had experienced 10-12 episodes of diarrhea throughout the day and had tried to maintain hydration by drinking water. Approximately 90 minutes prior to ED presentation the patient attempted to take a dose of polyethylene glycol 3350 mixed with Gatorade but after about 120 cc she vomited three times. This was followed by an abrupt onset of acute mental status changes and muscle contractures in her extremities that worsened over the period of one hour. Family stated that patient was increasingly more confused. Upon ED arrival, the patient was disoriented to place, time, and situation but was able to answer some simple questions such as her name and birthdate. The patient was unable to follow commands and was exhibiting increased tone in all 4 extremities. A non-contrast head CT was performed and found to be unremarkable. The initial sodium was 118 mmol/L and hypertonic saline was started in the ED at a rate of 23 cc/hr with the goal of correcting the sodium by 6-8 mmol/hr in the first 24 hours. Other electrolytes as well as the serum creatinine were normal. A normal sodium level was documented three months prior to this encounter on review of available medical records.
During subsequent hospitalization, MRI of the head with and without contrast was performed and showed no acute abnormalities. Urine studies revealed an osmolality of 420 mosm/kg and sodium of 72 mmol/L with a serum osmolality of 250 mmol/kg. The patient was admitted to the intensive care unit for frequent neurologic checks and continuous monitoring. Sodium level increased to 122 and 126 at 3.5 and 5 hours, respectively (after presentation). This was beyond the expected rise. The hypertonic saline was discontinued after about one hour of infusion and fluid restriction was continued. However, the patient then developed two generalized tonic-clonic seizures and a questionable episode of cardiac arrest requiring 2 minutes of CPR. She later received 500cc of hetastarch due to hypotension. On subsequent checks of sodium, the level decreased again to 116 approximately 8 hours after presentation and hypertonic saline was restarted at a rate of 30cc per hour and one dose of conivaptan 20 mg was given. The patient continued to be unresponsive to verbal commands for approximately 15 hours in the ICU. Then, the patient gradually became more alert with an increased ability to follow commands over the next evening and was at baseline 38 hours after presenting to the hospital. The patient did have significant associated morbidities including 3 thoracic spine compression fractures, a comminuted humeral head fracture likely secondary to seizures and requiring arthroplasty, and multiple rib fractures secondary to CPR. She was discharged home on hospital day 3 with a sodium level of 133 mmol/L and baseline mental status.
This patient’s presentation secondary to hyponatremia was likely multifactorial with contributing factors including excessive diarrhea from bisacodyl, free water intake, and thiazide diuretic therapy. Frizell et al described three case reports of hyponatremic seizures occurring in patients secondary to bowel prep regimens using bisacodyl in combination with other purgatives . Also, certain patient populations taking thiazide diuretics are more susceptible to hyponatremia, including females and the elderly [2,3].
Severe hyponatremia can cause cerebral edema. This occurs when the hypotonic extracellular fluid is drawn into the cells by osmosis. Large shifts in serum sodium can cause multiple symptoms including headache, nausea, vomiting, muscle cramps, lethargy, restlessness, disorientation, and depressed reflexes . When severe hyponatremia is present, malignant clinical manifestation may occur such as coma, seizures, respiratory arrest, permanent brain damage, herniation, and death. However, it is not clear if the patient had this as the cause for her seizures.
Mild hyponatremia is a common problem seen in the ED. However, it is rare for a physician to be presented with seizures and cardiac arrest from hyponatremia. There have been rare case reports of bowel preparations using bisacodyl causing seizures secondary to hyponatremia . This patient was at a higher risk for seizures due to her Thiazide diuretic use. Thiazide-induced hyponatremia is a reemerging problem due to the fact it is a first-line medication for essential hypertension. Thiazides have been shown to predispose patients to precipitous drops in sodium, which leaves people at risk for seizures .
The treatment of the hyponatremia was interesting in this case. There are several formulas for calculation sodium requirements for replacement . There seems to be little consensus on the volume of hypertonic saline to be given in the treatment of severe hyponatremia. Some experts suggest in the face of seizures 1ml/kg per hour for the first few hours of 3% saline . Others suggest 3% saline can be given initially at a higher rate of 2 to 3 mL/kg/hour over the first few hours . Tintinalli’s Emergency Medicine Manual suggests hypertonic saline administered at 25 to 100 mL/h, monitoring for fluid overload and rapid rise in serum sodium . The rise in serum sodium rise should be limited to 0.5 to 1.0 mEq/L per hour. In the face of seizures, the rate can be increased to 1 to 2 mEq/L per hour .
Another medication used in this case was conivaptan in the ICU once the patient’s labs indicated possible SIADH of unknown etiology. This is a vasopressin receptor antagonist. Conivaptan is a V1a/ V2 antagonist. It has an intravenous half-life between 3-7 hrs. The V1a receptor activity is associated with vasoconstriction, platelet aggregation, inotropic stimulation and myocardial protein synthesis. The V2 receptor affects water reabsorption, release of von Willebrand factor and factor VIII activity. V2 receptor antagonists increase water excretion in the renal tubule and may help hyponatremic individuals. Conivaptan has been shown to be effective in raising the serum sodium of euvolemic and hypervolemic patients with hyponatremia . However, it is contraindicated in hypovolemic hyponatremia . Conivaptan is a medication that seems well suited for patients who require rapid correction of serum sodium in the face of seizures. It is available in a premix solution, which will aid in the rapid administration of the agent. The use of Conivaptan should be limited to acute hyponatremia. However, in the SALTWATER trial, another vasopressin antagonist, tolvaptan, has shown promise in the treatment of chronic hyponatremia with long term benefits .
Click here for flow chart on how to manage hyponatremia (pdf).
This case highlights the need for physicians to be aware of the potential electrolyte disturbances that can occur in susceptible individuals during bowel prep for a colonoscopy. Any patient presenting with acute altered mental status in this setting should receive prompt electrolyte measurements and treatment of hyponatremia with hypertonic saline to help minimize associated morbidity.
1. Adrogue HJ, Madias NE. Hyponatremia. N Engl J Med. 2000;342 (21):1581-1589.
2. Frizelle FA, Colls BM. Hyponatremia and seizures after bowel preparation: report of three cases. Dis Colon Rectum. 2005;48(2):393-396. doi:10.1007/s10350-004-0778-6.
3. Hwang KS, Kim G-H. Thiazide-induced hyponatremia. Electrolyte Blood Press. 2010;8(1):51-57. doi:10.5049/EBP.2010.8.1.51.
4. Lauriat SM, Berl T. The hyponatremic patient: practical focus on therapy. J Am Soc Nephrol. 1997;8:1599-1607.
5. Vaidya C, Ho W, Freda BJ. Management of hyponatremia: Providing treatment and avoiding harm. Cleveland Clinic Journal of Medicine. 2010:10:715-726
6. Wittler MA. Fluids, electrolytes, and acid-base disorders. In: Cline DM, Ma OJ, Cydulka RK, Meckler GD, Handel DA, Thomas SH, eds. Tintinalli’s Emergency Medicine Manual. 7th ed. New York: McGraw-Hill; 2012. http://www.accessemergencymedicine.com/content.aspx?aID=56271315. Accessed July 23, 2015.
7. Cassagnol M, Shogbon AO, Saad M. The therapeutic use of vaptans for the treatment of dilutional hyponatremia. Journal of Pharmacy Practice. 2011:24(4) 391-399.
8. Lien Y-HH. Is bowel preparation before colonoscopy a risky business for the kidney? Nat Clin Pract Nephrol. 2008;4(11):606-614. doi:10.1038/ncpneph0939.
9. Ko S-H, Lim C-H, Kim J-Y, Kang SH, Baeg MK, Oh HJ. Case of inappropriate ADH syndrome: hyponatremia due to polyethylene glycol bowel preparation. World J Gastroenterol. 2014;20(34):12350-12354. doi:10.3748/wjg.v20.i34.12350.
10. Tzamaloukas AH, Malhotra D, Rosen BH, Raj DSC, Murata GH, Shapiro JI. Principles of management of severe hyponatremia. J Am Heart Assoc. 2013;2(1):e005199. doi:10.1161/JAHA.112.005199.